Tennessee, 2013

Flash Flood in Tennessee, July 3, 2013

July 3, 2013 · NWS OHX · 1 event in 1 county or zone

Nearly stationary thunderstorms containing heavy rain resulted in flash flooding in northern Davidson County during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Nearly stationary thunderstorms containing heavy rain resulted in flash flooding in northern Davidson County during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 3, 6:01 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 3, 6:01 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
701 PM CDT WED JUL 3 2013

.UPDATE...FOR ONGOING WEATHER.

&&

.DISCUSSION...

FORECAST UPDATE THIS EVENING IS FOR LATEST RADAR TRENDS AND
EVIDENT OUTFLOW BOUNDARY PROGRESSING NORTHWARD ACROSS NW ALABAMA.
HAVE INCREASED POPS A BIT BASED ON THE TRAJECTORY OF THIS OUTFLOW
BOUNDARY...WHICH SHOULD BREAK INTO SOUTHWEST COUNTIES OF MIDDLE
TENNESSEE BY 8 OR 9 PM. ADDITIONALLY...HAVE BACKED OFF ON THE
THUNDER WORDING IN THE GRIDS AS MOST OF THE PRECIPITATION WILL JUST
BE RAINFALL WITH THE OCCASIONAL RUMBLE OF THUNDER TONIGHT.

27/UNGER

&&

.AVIATION...00Z TAF DISCUSSION.

BNA/CKV/CSV...TRANSITIONING TO A WET PATTERN THE NEXT FEW DAYS
ACROSS MIDDLE TENNESSEE AS A WESTWARD-MOVING SHORTWAVE PRODUCES
WIDESPREAD RAIN ACROSS THE MID STATE BEGINNING LATER THIS EVENING
AND LASTING WELL BEYOND THE CURRENT TAF PERIOD. LOOK FOR SHOWERS
TO SPREAD FROM EAST TO WEST DURING THE NEXT 24 HRS, WITH LOW CIGS
AND REDUCED VSBY'S.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT WED JUL 3 2013/

.HYDROLOGY...

FLOOD AND FLASH FLOOD THREAT INCREASES OVER THE NEXT SEVERAL
DAYS...DUE TO A NUMBER OF UNUSUAL FACTORS FOR THIS TIME OF YEAR.
ASIDE FROM THE PERSISTENT UPPER TROUGH OVER THE CENTRAL U.S. WHICH
FINALLY LIFTS NORTHEAST BY LATE SUNDAY...ABUNDANT MOISTURE WITH A
TROPICAL CONNECTION AND DECENT FORCING SHOULD PRODUCE PERIODS OF
MODERATE TO HEAVY SHOWERS. REGIONAL RADAR IMAGERY ALREADY SHOWS
WIDESPREAD MODERATE SHOWERS STRETCHING FROM THE FLORIDA PANHANDLE
UP THROUGH NORTHERN GEORGIA.

PRECIPITABLE WATER VALUES FROM THIS MORNING/S SOUNDING AT BNA WERE
1.3 INCHES...BUT ARE PROGGED TO BE IN THE 2.0 TO 2.1 INCH RANGE OVER
MIDDLE TENNESSEE THROUGH THE WEEKEND...WHICH IS NEAR THE 99TH
PERCENTILE. A PRECIP WATER ANALYSIS SHOWS SOME CONVECTION FIRING
IN THE EASTERN GULF WHERE AN AXIS OF 2.0+ INCHES ALREADY
EXISTS...AND A SURGE OF MOISTURE CAN BE SEEN ON THE MIMIC TOTAL
PRECIPITABLE WATER PRODUCT HERE:

TROPIC.SSEC.WISC.EDU/REAL-TIME/MIMIC-TPW/NATL/MAIN.HTML

GFS SHOWS 925-850MB MOISTURE TRANSPORT OF 300-350 G/KG PASSING
THROUGH THE REGION THURSDAY NIGHT...WITH THE NAM 12 SHOWING SLIGHTLY
LOWER AMOUNT OVER A LARGER AREA. THE LARGER SCALE GFS AND ECMWF
MODELS SEEM TO HAVE COME IN LINE WITH QPF AMOUNTS AND PLACEMENT
RECENTLY...FAVORING MIDDLE AND EAST TENNESSEE WITH POSSIBLE
ACCUMULATIONS IN EXCESS OF 6 INCHES BY TUESDAY MORNING. THE NAM
INDICATES A NARROW BAND OF 6 INCHES OF RAIN FALLING BY FRIDAY
MORNING...SO TOTAL RAINFALL AMOUNTS WILL NEED TO BE WATCHED THROUGH
THE WEEKEND.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH FRIDAY
EVENING FOR COUNTIES BASICALLY ALONG AND EAST OF INTERSTATE 65.

&&

27
Hazardous weather outlook, Jul 3, 1:18 PM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT WED JUL 3 2013

TNZ007>011-026>034-059>066-075-077>080-095-041930-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON-WILSON-
TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-GILES-
218 PM CDT WED JUL 3 2013

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT AT MIDNIGHT CDT TONIGHT.

A DEEP SOUTHERLY FLOW OF TROPICAL MOISTURE WILL MOVE INTO MIDDLE
TENNESSEE TONIGHT. THE HIGH LEVELS OF MOISTURE COMBINED WITH AN
UNUSUALLY STRONG UPPER LEVEL JET STREAM OVER THE REGION WILL
CAUSE WIDESPREAD AND PERSISTENT SHOWERS AND THUNDERSTORMS TO
DEVELOP TONIGHT AND CONTINUE THROUGH FRIDAY EVENING.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLASH FLOOD WATCH IS IN EFFECT THROUGH FRIDAY EVENING.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OFF
AND ON THROUGH FRIDAY EVENING. TOTAL RAINFALL AMOUNTS OF 2 TO 4
INCHES ARE EXPECTED IN THE WATCH AREA...WITH SOME LOCATIONS SEEING
UP TO 6 INCHES OF RAIN. FLASH FLOODING WILL BE POSSIBLE IN AREAS
THAT RECEIVE THE HEAVIEST RAINFALL...ESPECIALLY URBAN AREAS AND
OTHER FLOOD PRONE LOCATIONS.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
AFFECT MIDDLE TENNESSEE THROUGH TUESDAY. LOCALIZED FLOODING WILL
REMAIN POSSIBLE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS AND FLOODING TO THE NATIONAL
WEATHER SERVICE IN NASHVILLE.

TNZ005-006-022>025-056>058-093-094-041930-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
LEWIS-WAYNE-LAWRENCE-
218 PM CDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
THURSDAY THROUGH TUESDAY. HEAVY RAINFALL AND LOCALIZED FLOODING
ARE POSSIBLE IN AREAS THAT SEE PERSISTENT SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY HEAVY RAINFALL AMOUNTS OR FLOODING TO THE NATIONAL
WEATHER SERVICE IN NASHVILLE.

55

The radar

The Nashville radar (KOHX), 22 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Davidson

When
July 3, 8:22 PM CST to 9:30 PM CST
Where
Davidson County, 1.99 mi ENE of Bakers to 2.25 mi ENE of Bakers
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.387, -86.735

The Davidson County Emergency Manager reported flash flooding of Mansker Creek over Tinnin Road. Also, a trained spotter reported minor flooding of a home on Old Springfield Pike just west of Millersville in Davidson County. The flooding was due to Bakers Fork overflowing its banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467176.